Mississippi, 2017

Flash Flood in Mississippi, July 24, 2017

July 24, 2017 · NWS MOB · 1 event in 1 county or zone

Heavy rain caused flooding in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 24, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 24, 5:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
633 AM CDT Mon Jul 24 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...A chaotic look to the sky this morning with cloud
bases at multiple, but higher levels. Some cb/tsra in the
vicinity. Environment supports an increased coverage of
convection this morning. Lowest bases in tsra mainly MVFR levels
with vsby lowering to MVFR, potentially briefly to IFR levels with
the passage of any heavier rainfall. Other threats to
approaches/departures will be brief strong and erratic convective
wind gusts today. /10

&&

.PREV DISCUSSION... /issued 409 AM CDT Mon Jul 24 2017/

NEAR TERM /Now Through Monday night/...Upper level map analysis
shows a long-wave trof positioned from the Great Lakes, southward
into the southeast. From the southeast US, a high level shear zone
is oriented west southwest to the upper Texas coast. South of this
feature, a narrow mid level ridge axis extends from the Bahamas,
west into the Gulf. An assessment of deep layer moisture from area
raobs at 24.00Z shows precipitable water values ranging from 1.9 to
2.1 inches over the central Gulf coast. The main driver for
convection today will be the passage of a series of mid level
impulses within the central Gulf coast upper level shear zone,
acting on deep layer moisture and a destabilizing environment. A
surface focus for storms will also come from interaction of
mesoscale boundaries. Considering high levels of deep moisture, lift
and instability thru the course of the day, scattered to numerous
showers and storms is anticipated. This is consistent with solutions
from short range guidance, ensembles, the high resolution HRRR and
WRF-ARW. The stronger storms will be efficient in depositing locally
heavy rains in a short period of time, brief strong wind gusts and
frequent lightning. Could be some mainly nuisance type flooding in
the usual low spots and poor drainage areas. Will carry over a
chance of storms into the evening, then a gradual southward shift
to the coast and offshore late in the night.

With the higher coverage of rains expected today and thickening
cloud cover, highs mostly in the mid to upper 80s. Overnight lows in
the lower to mid 70s inland to mid to upper 70s coast. /10

SHORT TERM /Tuesday Through Wednesday night/...The upper longwave
trough over the eastern CONUS squeezes south and east as a large
area of high pressure builds northeast from the Four Corners
region and into the central Plains. The squeezed trough serves as
a source for a series of impulses that are pinched from the main
flow and move southwest over the local area, around the eastern
periphery of the Plains high circulation. These upper impulses
will serve to enhance our otherwise typical summertime convection
in an environment characterized by PWATs around or just above 2.0
inches and MLCAPEs around 2000 J/kg. Thus, have opted to keep
likely PoPs over much of the area Tuesday afternoon and high-end
chance Wednesday. Despite the help from these impulses, a diurnal
trend in coverage and intensity should remain dominant, with more
numerous and stronger storms occurring during afternoon hours and
convection waning (but not ceasing entirely) during overnight
hours. Stronger storms will be capable of producing frequent
lightning, gusty winds, and locally heavy downpours.

With the more numerous showers and storms (and associated cloud
cover) during the short term period, high temps should remain
somewhat in check, only reaching the upper 80's to around 90 for
most areas Tuesday and Wednesday afternoons. Overnight lows will
remain muggy, ranging from low to mid 70's inland to upper 70's
along the immediate coast. /49

LONG TERM /Thursday Through Sunday/...The long term period is a
battle between the strong upper high over the Great Plains and
another deepening trough over the eastern CONUS. The GFS and Euro
remain in general agreement in depicting a more amplified upper-
level pattern setting up late this week into the weekend, with
the Plains high shifting back towards the southwestern U.S. and a
deep trough digging from the Great Lakes southward into the
northern Gulf. If this solution holds true, we would see a return
of more typical isolated to scattered summertime convection and
hotter temps (low 90's with heat indices around 100 to 105)
Thursday and Friday as the upper ridge extending eastward from
the Great Plains rotates south over the local area. This would be
followed by another round of cooler (upper 80's) and wetter
weather over the weekend as the eastern CONUS trough digs south,
pushing a weak front through the local area. /49

MARINE...A ridge of high pressure will gradually build across the
central Gulf of Mexico this week. A light to moderate westerly wind
component generally prevails. Winds, waves and seas locally higher
with the passage of storms. Frequent lightning activity likely in
and near any of the stronger marine storms. A few waterspouts
possible as well. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 24, 3:23 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
423 AM CDT Mon Jul 24 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
423 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Storms are forecast to increase in coverage through the course of
the day. The stronger storms will likely contain brief strong
gusty winds and frequent lightning.

Due to the high amount of atmospheric moisture, the potential
exists for the stronger storms to also be efficient in depositing
locally heavy rains in a short period of time. This may lead to some
instances of mainly nuisance type flooding in the usual low spots
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds, frequent lightning, and locally heavy rains can be
expected with the stronger thunderstorms that develop each day.

Away from storms, heat indices look to rise to a range of 100 to
105 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-251200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
423 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds, waves and seas locally higher with the passage of storms.
Frequent lightning activity likely in and near any of the stronger
marine storms with a few waterspouts possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds, waves and seas locally higher with the passage of storms.
Frequent lightning activity likely in and near any of the stronger
marine storms with a few waterspouts possible as well.

The radar

The Mobile radar (KMOB), 89 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
July 24, 7:00 AM CST to 2:30 PM CST
Where
Stone County, 1.71 mi SSE of Bond to 10 mi SE of Perkinston
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.878, -89.138

Slow moving thunderstorms produced heavy rain that produced widespread flooding across portions of Stone County. Several roads were closed across the western half of the county due to the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716629.